There are more than 200 over-the-counter (OTC) products that contain acetaminophen in the United States. That number grows even larger when you add all the prescription products that contain acetaminophen. Acetaminophen is one of the most frequently used drugs today. It is available in single and combination products for the relief of pain and symptoms of cold or flu. It is usually considered to be very safe, but when normal doses are exceeded, serious toxicity can result.
What Is Acetaminophen?
Acetaminophen is a generic name. It is most commonly known by the brand name Tylenol. Acetaminophen is used for pain and fever, but it does not reduce inflammation. Acetaminophen is less irritating to the stomach than some other OTC pain products such as aspirin or ibuprofen.
What Happens When I Take Too Much Acetaminophen?
The most common problem from too much acetaminophen is liver toxicity and kidney damage. Acetaminophen is usually metabolized by the liver to non-toxic compounds. When someone takes too much acetaminophen, this pathway becomes overloaded and extra acetaminophen has to be metabolized through a different pathway. This other pathway creates a compound that is toxic. Some symptoms of acetaminophen toxicity are loss of appetite, nausea, vomiting, abdominal pain, a general feeling of discomfort, confusion, yellowing of the skin and eyes, coma, and in severe cases, death. If you suspect an acetaminophen overdose, contact the nearest Poison Control Center immediately.
How Much Acetaminophen Is Too Much?
Usually, adults can take two or three 325 mg tablets, three or four times a day. You should not take more than FOUR GRAMS of acetaminophen in a 24-hour period. This amounts to eight to twelve of the 325 mg tablets, or eight of the extra-strength (500 mg) tablets.
If you have three or more alcoholic drinks a day, avoid regular or excessive use of acetaminophen or products that have acetaminophen in them. Alcohol greatly increases the risk of liver toxicity. You should check with your healthcare provider first before using products that contain acetaminophen.
How Do I Prevent Getting Too Much Acetaminophen?
Check all your medication labels for “acetaminophen.” This is especially important before combining medications, because many products contain acetaminophen (OTC pain relievers, cold remedies, etc.) Don’t rely on the brand names to tell you what’s in them. Keep in mind that some prescription products also contain acetaminophen. Ask your pharmacist or physician how much acetaminophen is in the prescription products you take. Then you can ask how much additional acetaminophen, if any, you can safely take.